Journal of Pharmacology and Pharmacotherapeutics

REVIEW ARTICLE
Year
: 2016  |  Volume : 7  |  Issue : 3  |  Page : 127--132

Phenytoin-induced toxic epidermal necrolysis: Review and recommendations


Osama M Al-Quteimat 
 Department of Pharmacy Services, Clevevland Clinic Abu Dhabi, Abu Dhabi, United Arab Emirates

Correspondence Address:
Osama M Al-Quteimat
Department of Pharmacy Services, Clevevland Clinic Abu Dhabi, Abu Dhabi
United Arab Emirates

Toxic epidermal necrolysis (TEN) is a serious, life-threatening skin reaction characterized by severe exfoliation and destruction of the epidermis of the skin. In most TEN cases, drugs are believed to be the causative agent; antipsychotics, antiepileptics, and other medications such as sulfonamides are among the most common causes of drug-induced TEN. Phenytoin, a commonly prescribed medication for seizure, was found to cause TEN. Evidence-based treatment guidelines are lacking, so the best strategy is to identify and avoid potential risk factors and to provide intensive supportive care. The aim of this literature review is to focus on phenytoin-induced TEN, to explore the risk factors, and to highlight the possible treatment options once phenytoin-induced TEN is confirmed.


How to cite this article:
Al-Quteimat OM. Phenytoin-induced toxic epidermal necrolysis: Review and recommendations.J Pharmacol Pharmacother 2016;7:127-132


How to cite this URL:
Al-Quteimat OM. Phenytoin-induced toxic epidermal necrolysis: Review and recommendations. J Pharmacol Pharmacother [serial online] 2016 [cited 2020 Aug 13 ];7:127-132
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2016;volume=7;issue=3;spage=127;epage=132;aulast=Al-Quteimat;type=0